Idaho, 2025

Damaging Wind in Idaho, August 15, 2025

August 15, 2025 · NWS PIH · 1 event in 1 county or zone

One report of severe weather was received on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One report of severe weather was received on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 15, 12:32 PM MST, 3 hours 28 minutes earlier. Its key messages:

  • Near critical to critical fire weather conditions will continue through the weekend due to gusty winds, low relative humidity, and isolated to scattered thunderstorms.
  • Daily shower and thunderstorm chances will continue through Sunday, peaking in coverage each afternoon, with stronger activity capable of producing gusty outflow winds.
  • Temperatures through next week will remain near normal to above normal with highs in the 80s/90s, peaking next week.
Area forecast discussion, Aug 15, 12:32 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
132 PM MDT Fri Aug 15 2025

.KEY MESSAGES...

- Near critical to critical fire weather conditions will
  continue through the weekend due to gusty winds, low relative
  humidity, and isolated to scattered thunderstorms.

- Daily shower and thunderstorm chances will continue through
  Sunday, peaking in coverage each afternoon, with stronger
  activity capable of producing gusty outflow winds.

- Temperatures through next week will remain near normal to
  above normal with highs in the 80s/90s, peaking next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1247 PM MDT Fri Aug 15 2025

Showers and thunderstorms will persist into this evening, mainly
along and south of the Snake Plain and into the Bear Lake area.
We could see a handful from Mackay to Monida and across the
Snake Plain (especially from any outflow coming from the south).
There is a 50-70% chance of winds over 35 mph, with some gusts
possibly in the 45-55 mph range. Outside of storms, some gusts
up to 30 mph are possible especially across the Arco Desert,
central mountains, and southeast highlands. A few showers and
MAYBE a thunderstorm or two remain possible overnight. We
dropped any potential for that to 15% or lower. For Saturday, a
little better surge of moisture arrives, but we are not
expecting much of an uptick in rainfall...just an increase in
coverage. Scattered thunderstorms are likely across portions
of the central mountains and eastern highlands. Across the Snake
Plain and southeast highlands, coverage pushes to scattered
along and east of I-15 in the afternoon and early evening
timeframe. Anywhere we see storms tomorrow, there is a 30-70%
chance of gusts over 35 mph. High end gusts are pushing 50-65
mph, especially across the Snake Plain. Outside of storms. gusts
up to 30 mph are once again anticipated. Storms quickly race off
to the northeast tomorrow evening, although a few stragglers
may remain over the central mountains and along the Montana
border at night. That potential for now remains at 10% or less.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 1247 PM MDT
Fri Aug 15 2025

East Idaho will remain between two large systems through the
extended: strengthening high pressure centered near the Four Corners
region, and persistent troughing off the PacNW/BC Canada coast. One
more day of thunderstorm activity is expected Sunday, followed by a
much drier air mass arriving from the south beginning Monday. Deep
southerly flow will help induce a significant warming trend,
bringing daytime highs back into the low to mid 90s by Tuesday. The
Tuesday and Wednesday highs from the deterministic NBM are at the
bottom end of the ensemble range, so it is possible to see these
forecast highs raise in the coming days.  Past midweek, there is
potential to start to see some moisture work north through the Great
Basin, leading to some thunderstorm potential by the end of the work
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1122 AM MDT Fri Aug 15 2025

VFR conditions look to continue across E Idaho through Saturday
morning. Isolated to widely scattered showers and thunderstorms
expected this afternoon, primarily impacting BYI, PIH, IDA and DIJ.
SUN looks to be too far northwest to see much activity today.
Maintained all PROB30 groups from previous forecast issuance, with
timing still expected to peak between 20Z and 02Z. Latest high-res
model solutions still producing gusts over 40kts. High clouds linger
overnight (10-12kft heights), and would not be surprised to see
pockets of virga around/after sunrise Saturday morning. Additional
thunderstorm development expected Saturday afternoon, but confidence
isn't quite there for SUN yet so left out of terminal for now.

&&

.FIRE WEATHER...
Issued at 1247 PM MDT Fri Aug 15 2025

We are still looking at the potential for critical fire weather
conditions across portions of central and eastern Idaho through
the weekend. The RED FLAG WARNING for today due to thunderstorms
across 413 and 427 remains in place for today. The models have
trended toward to little or no activity outside of these areas.
That said we COULD see a few showers and storms from Mackay to
Monida Pass or across the Snake Plain especially if outflow from
other storms shifts across those areas. That trend carries into
tonight, with a 15% or less chance of showers. We did take
thunderstorms out of the forecast, but a strike or two is not
out of the question. Outside of where storms are today, we are
seeing some gusts 20-30 mph. We aren't going to expand our
warnings today as any widespread issues with critical conditions
doesn't appear imminent. For Saturday and Saturday night, there
is a small uptick in moisture...BUT that doesn't appear to be
translating to a better chance of actual rainfall. It appears to
be enough to increase coverage of storms unfortunately.
Scattered storms are expected across the central mountains in
Zones 475/476 and Zone 411. We should scattered coverage along
and east of I-15 in 410 and 413. Elsewhere, coverage will
remain isolated at best. There is a 30-70% chance of gusts over
35 mph, with high-end potential of 50-65 mph especially what
storms do develop across the Snake Plain. Once again, outside of
storms some places may see gusts 25-30 mph. Later this evening
when the current round of warnings is dropped, we will issue a
RED FLAG WARNING for Zones 411, 413, 475 and 476 for scattered
storms and outflow winds. Coverage is not enough in Zone 410 at
the moment. Any other areas COULD see localized areas of
critical conditions, but not enough to pull the trigger. For
Sunday, coverage of showers and thunderstorms looks
highest...especially over the mountains. Rainfall amounts still
don't look impressive, so yet another round of mostly dry storms
is forecast. That will mean at least one more round of warnings
appears likely. The weather calms down quite a bit, BUT we turn
warmer and dry out quickly across our area.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ413-427.

&&

SHORT TERM...Keyes
LONG TERM...DMH
AVIATION...DMH
FIRE WEATHER...Keyes

In the hours before

Special weather statement, Aug 15, 2:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
331 PM MDT Fri Aug 15 2025

IDZ054-055-057>059-152215-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Lower Snake River Plain ID-
331 PM MDT Fri Aug 15 2025

...A LINE OF THUNDERSTORMS AND OUTFLOW WINDS WILL IMPACT WESTERN
ONEIDA...CENTRAL BANNOCK...SOUTHEASTERN POWER AND SOUTHEASTERN
CASSIA COUNTIES THROUGH 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a line of thunderstorms
near Fort Hall Bannock Peak, or 11 miles southeast of Neeley, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Pocatello, Rockland, Fort Hall Bannock Peak, Juniper,
Pauline, Arbon, Sublett Reservoir, Mink Creek Pass, Roy, and Sweetzer
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 11336 4285 11247 4274 11225 4200 11283
      4200 11332
TIME...MOT...LOC 2129Z 226DEG 35KT 4260 11279

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Cropp

The radar

The Pocatello radar (KSFX), 40 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Power

When
August 15, 4:00 PM MST to 4:10 PM MST
Where
Power County, 1 mi S of American Falls
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.766, -112.830

A 58 mph wind gust recorded at mesonet station 2977 D5 Arbon Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288839.